Virginia, 2025Damaging Winds in Virginia, July 19, 2025
July 19, 2025 · NWS LWX · 2 events in 1 county or zone
An isolated severe thunderstorm produced localized damaging wind gusts over Albemarle County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced localized damaging wind gusts over Albemarle County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 9:02 AM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 19, 9:02 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1002 AM EDT Sat Jul 19 2025
.SYNOPSIS...
Shower and thunderstorm chances continue through the weekend
today as a warm front slowly lifts north of the region today. A
cold front follows Sunday night. Less humidity and drier
conditions to start next week as Canadian high pressure builds
in. Heat and humidity return late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A frontal boundary remains stalled across the area this morning,
generally arcing along I-66 out toward the Eastern Shore. A
broad area of stratus remain over the area, although some breaks
are noted down toward the I-64 corridor. There is certainly
plenty of moisture in the atmosphere with the 12Z IAD sounding
depicting a precipitable water value of 2.08 inches. Per the
Storm Prediction Center sounding climatology, this value runs
fairly close to the daily maxima.
On radar, some activity remains around the northern Chesapeake
Bay. Further upstream, a cluster of showers and thunderstorms is
currently swinging eastward near Elkins, West Virginia. Expect
this to bring some residual thunder chances across Pendleton and
Grant counties in the next hour or so.
The mentioned front eventually lifts north of the area later
today as a warm front as a light south wind develops. The
widespread clouds once again keep highs in the mid to upper 80s.
Heat indices between 90-100 east of the Blue Ridge.
Convection is once again expected during the afternoon to evening
hours, with the highest coverage most likely from the Central
Shenandoah Valley to Central Virginia. Much like yesterday, abundant
instability and weak shear will help support some better organized
clusters of thunderstorms.
As storms are slightly better setup today, there is going to be a
risk for a few severe thunderstorms, with damaging winds as the
primary threat. SPC has upgraded to a Slight Risk (level 2 of 5)
across central VA, with a Marginal Risk (level 1 of 5) elsewhere.
Based on the latest CAMs (for what it's worth) it appears the
greatest chance for severe is south of I-66 and east of the Blue
Ridge.
Storms are also going to be capable of producing isolated to
scattered instances of flooding. Given the signal for a second day
of heavy rainfall in central VA, a Flood Watch has been issued from
2PM to 10PM today.
Shower and thunderstorm activity winds down in the evening, though
showers could continue in the Alleghenies through the night. Warm
and muggy as lows settle in the 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A weak shortwave trough aloft moves through early Sunday morning.
Deep westerly flow develops in its wake, though we remain in a hot
and humid airmass through Sunday night when a strong cold front
moves through. Highs Sunday reach the low to mid 90s, with heat
indices around 98-104. Scattered showers and thunderstorms are
forecast to develop in the afternoon to evening, though it remains
to be seen how expansive coverage of storms is in the predominant
westerly flow. There will be plenty of instability and modest shear,
so a few severe thunderstorms are possible. SPC has maintained the
entire area in a Marginal Risk (level 1 of 5). The flood risk will
be lower given better storm motion, but with saturated ground in
many areas it won't take much to cause flooding.
A massive pattern change to start next week as Canadian High
pressure builds in from the north. While some residual moisture
could fire up few showers/thunderstorms in the Alleghenies Monday
afternoon, most of the area looks to be dry. Highs in the low to mid
80s and much less humidity. Even drier air filters in Monday night
and allows temps to drop to the low/mid 60s (50s possible for
some).
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The brief reprieve from the high heat and humidity continues Tuesday
as Canadian high pressure drifts across interior New England and
toward the coast. High temperatures will once again top out in the
upper 70s and low to mid 80s with dewpoints in the upper 50s and mid
60s. Overnight lows will range from the upper 50s west of the Blue
Ridge to low and mid 60s further east. A few passing showers are
possible over the Potomac Highlands and central Shenandaoh Valley
Tuesday afternoon and evening as a weak piece of shortwave energy
ripples through. Overall confidence amongst current synoptic and
ensemble guidance remains low so capped PoPs between 15-20 percent
with a focus south of a line extending from Bayard,WV down toward
Charlottesville, VA. Most will see another dry day with partly
cloudy to mostly sunny skies expected.
By Wednesday, high pressure shifts off the New England coast.
Humidity will gradually return under light southeasterly flow.
Dewpoints will climb back into the upper 60s and low 70s with high
temperatures pushing back toward 90 degrees. Meanwhile, broad upper
level ridging over the south-central U.S will gradually expand north
and east toward the Mid-Atlantic allowing for more hat and humidity
to build later in the workweek. Highs Thursday and Friday will push
back into the low to mid 90s with heat index values up around 100
degrees.Shower and thunderstorm chances also return during this as a
slow moving cold front sags into the region. Highest chances for
thunderstorms look to be Friday into the upcoming weekend as the
front inches closer to the region.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Given the degree of low-level moisture and light winds, low
ceilings have been stubborn to erode this morning. In repsonse,
have kept restrictions in for most TAF sites through 11 AM this
morning. Expect daytime heating to eventually mix these low
clouds out with a return to VFR conditions likely by noon.
Afternoon showers and thunderstorms focus at CHO, with PROB30 groups
at all other terminals for a short window of impacts. Outside of
convection, VFR conditions are expected.
A cold front moves through the area late Sunday, with a final round
of showers and thunderstorms likely impacting all the terminals in
the late afternoon to evening. Behind the front, VFR conditions
expected Sunday night into Monday.
Prevailing VFR conditions are expected Tuesday through Friday. Sub-
VFR reductions remain possible during the afternoon and evening
hours Thursday and Friday as a result of showers and thunderstorms.
Winds will remain light out of the east and southeast Tuesday before
turning southerly mid to late next week as high pressure pushes off
the New England coast.
&&
.MARINE...
Light southerly winds develop through the day, though mostly around
5-10 knots. A cold front moves through Sunday night, and that could
bring a period of SCA winds to the open waters of the Chesapeake
Bay.
Daily showers and thunderstorm continue through the weekend. The
highest rain chances today focus along the Tidal Potomac and south
of the Bay Bridge. For Sunday, convection looks possible across all
the waters. Any thunderstorm will pose a threat to mariners due to
strong wind gusts and lightning strikes. Special Marine Warnings are
likely needed at times each afternoon to evening as thunderstorms
move across the waters.
Dry conditions and north winds around 10 knots Monday into Monday
night, and winds should remain just below SCA levels.
Sub-SCA level winds are expected through Wednesday with Canadian
high pressure anchored north of the waters. Some southerly
channeling is possible later in the week as winds switch back to the
south and southeast with high pressure pushing offshore.
&&
.TIDES/COASTAL FLOODING...
Light winds across the area will maintain elevated tidal
anomalies. At this point, only Annapolis could see a run at
Minor tidal flooding, mainly during the higher of the
astronomical tides. These will occur during the middle of the
night this weekend. A strong cold front moves through the waters
late Sunday which should help lower water levels into next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch from 2 PM EDT this afternoon through this evening
for VAZ037>040-050-051-055>057-502.
WV...None.
MARINE...None.
&&
SYNOPSIS...EST
NEAR TERM...BRO/KRR
SHORT TERM...KRR
LONG TERM...EST
AVIATION...BRO/KRR/EST
MARINE...KRR/EST
TIDES/COASTAL FLOODING...BROHazardous weather outlook, Jul 19, 10:18 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1118 AM EDT Sat Jul 19 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-201530-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1118 AM EDT Sat Jul 19 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect across Spotsylvania, King George, and
Stafford counties from 2 PM to 10 PM. Heavy rainfall could result
in scattered instances of flash flooding.
A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon to evening. The threat is
greatest south of Washington D.C.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter should active this afternoon, and report any instances of
flooding and wind damage to the National Weather Service in
Sterling, VA.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-201530-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1118 AM EDT Sat Jul 19 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for portions of central Virginia from
2 PM to 10 PM. Heavy rainfall could result in scattered instances
of flash flooding.
A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon to evening. The threat is
greatest south of Interstate 66.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter should active this afternoon, and report any instances of
flooding and wind damage to the National Weather Service in
Sterling, VA.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-201530-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1118 AM EDT Sat Jul 19 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of flooding are possible this afternoon and
evening, mainly south of Route 48.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter should active this afternoon, and report any instances of
flooding to the National Weather Service in Sterling, VA.
In the hours before
Local storm report, Jul 19, 11:04 AM EST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1204 PM EDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Dmg 1 NNE Morrisville 38.51N 77.70W
07/18/2025 Fauquier VA Public
Numerous trees down in the vicinity of Danton Pond in
Bealeton.
&&
Event Number LWX2506297
KJPLocal storm report, Jul 19, 2:14 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
314 PM EDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Flash Flood 2 SSE Cherry Grove 38.56N 78.86W
07/19/2025 Rockingham VA 911 Call Center
About a foot of rapidly flowing water closed Wengers
Mill Rd.
&&
Event Number LWX2506300
CJLThunderstorm Wind, Albemarle
- When
- July 19, 2:16 PM EST
- Where
- Albemarle County, 0.37 mi ESE of Scottsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.799, -78.493
Three trees blew down near Scottsville on VA-627 James River Road.
Thunderstorm Wind, Albemarle
- When
- July 19, 2:21 PM EST
- Where
- Albemarle County, 0.54 mi WNW of Proffit
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.122, -78.440
Trees blew down on VA-649 Proffit Road and Proffit Station Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 19 to 31, 2025$11 million · 1 event
- Hail and Damaging Winds in Nebraska, July 19, 2025$2.2 million · 4 in hail · 27 events
- Tornadoes in Ohio, July 19, 2025$215,000 · EF1 · 3 events
- Damaging Winds in Virginia, July 19, 2025$92,000 · 50 kt wind · 42 events
- Flash Flooding and Flooding in Indiana, July 19, 2025$86,000 · 52 kt wind · 16 events
- Flash Flooding and Flooding in Illinois, July 19, 2025$100,000 · 10 events
- Flash Flooding and Damaging Winds in North Carolina, July 19, 2025$41,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 19, 20254 injured · 1.75 in hail · 12 events
- Tornado in Wyoming, July 19, 2025EF1 · 1 event
- Hail and Damaging Winds in South Dakota, July 19, 20251 in hail · 19 events
- Damaging Winds in Alabama, July 19, 2025$16,000 · 52 kt wind · 6 events
- Flash Flooding in Maryland, July 19, 202515 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269203, 1269205.